Warning: FDA says Zithromax antibiotic can cause fatal heart rhythm

Mar 12 2013 - 1:00am
Zithromax can cause fatal heart rhythm
Advertisement

The antibiotic Zithromax can cause a potentially fatal irregular heart rhythm in some patients, the FDA warned on Tuesday.

Pfizer makes the antibiotic, which is also sold generically as azithromycin by other drug companies, and in a study published last May in the New England Journal of Medicine, the drug was found to have a high death rate when it was compared to other antibiotics for the risk of cardiovascular death.

According to the FDA, the antibiotic can potentially lead to a fatal heart rhythm caused by abnormal changes in the electrical activity of the heart, making contractions of the heart irregular.

The FDA advises physicians to use caution when giving Zithromax or its generic version to patients known to have a fatal heart rhythm, also known as prolonged QT interval – a condition that can cause sudden, uncontrollable, dangerous arrhythmias in response to exercise or stress. Arrhythmias are problems with the rate or rhythm of the heartbeat.

Advertisement

Additionally, the FDA says that doctors should not give the antibiotic to patients with certain risk factors for the condition, including those who have low levels of potassium or magnesium, a slow heart rate, or those taking drugs for the treatment of abnormal heart rhythms or arrhythmias.

The popular antibiotic can also cause problems in patients who have a rare heart rhythm abnormality known as torsades de pointes, an uncommon and distinctive form of polymorphic ventricular tachycardia characterized by a specific heart rate abnormality.

Zithromax, also sold under the brand-name Zmax, is an antibiotic usually prescribed for the treatment of bronchitis and chronic sinus infections. Compared to other antibacterial drugs, doctors and patients often prefer Zithromax because it is taken for a shorter time.

According to the New York Stock Exchange, shares of Pfizer were down 1.06 percent at $27.95 early Tuesday afternoon.

SOURCES: U.S. Food and Safety Administration, New England Journal of Medicine (May 2012)

Share this content.

Contact Us To Be Mentioned in EmaxHealth.com
Advertisement